EMAIL THIS PAGE TO A FRIEND

Clinical neurology and neurosurgery

Justification of vigabatrin administration in West syndrome patients? Warranting a re-consideration for improvement in their quality of life.


PMID 18845383

Abstract

West syndrome (WS) or infantile spasms (IS) is a severe epileptic syndrome associated with poor prognosis and increased morbidity. The exact etio-pathogenesis of the disorder still remains elusive ant therefore the management continues to pose a challenge to the clinicians. Currently, adreno-corticotrophic hormone (ACTH), steroids and vigabatrin (VGB) form the mainstay of its treatment. However, the recent detection of an irreversible visual field defect observed in as high as 30-50% of children treated with vigabatrin has raised concern over the drug's usage. This brief paper is intended to highlight the significance of the irreversible visual toxicity in an already existent mentally challenged state in WS patients, which can lead to a worsening in the disability status of such patients. Therefore, based on the enhancement of handicap by VGB administration it is recommended that a comprehensive review be performed on its continuation in WS patients in order to prevent further deterioration of their quality of life (QOL).